Alert archive / Arizona / Red Flag Warnings in 2016

Red Flag Warning 8, NWS Flagstaff, AZ

July 9, 2016Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Jul 9, 2016, 2:21 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jul 10, 2016, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2016, 2:21 PM MST (21:21 UTC)
In effect from
Jul 10, 2016, 11:00 AM MST
Expired
Jul 10, 2016, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2489 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS85 KFGZ 092121
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
221 PM MST SAT JUL 9 2016

AZZ104>107-109>114-139-140-101400-
/O.UPG.KFGZ.FW.A.0002.160710T1800Z-160711T0300Z/
/O.NEW.KFGZ.FW.W.0008.160710T1800Z-160711T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
221 PM MST SAT JUL 9 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF NORTHERN
ARIZONA. 

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MST SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...PRIMARILY THE NORTHERN PORTIONS OF COCONINO, 
  APACHE, AND NAVAJO COUNTIES.

* 20 FOOT WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS 35 TO 40 MPH.

* RELATIVE HUMIDITY...7 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
350 
WWUS85 KFGZ 101250
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 AM MST SUN JUL 10 2016

AZZ104>107-109>114-139-140-102100-
/O.CON.KFGZ.FW.W.0008.160710T1800Z-160711T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
550 AM MST SUN JUL 10 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR MUCH OF NORTHERN ARIZONA...

* AFFECTED AREA...PRIMARILY THE NORTHERN PORTIONS OF COCONINO,
  APACHE AND NAVAJO COUNTIES.

* 20 FOOT WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS FROM 35 TO 40
  MPH.

* RELATIVE HUMIDITY...7 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
556 
WWUS85 KFGZ 102200
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SUN JUL 10 2016

AZZ111>114-140-110600-
/O.NEW.KFGZ.FW.A.0003.160711T1800Z-160712T0300Z/
/O.CON.KFGZ.FW.W.0008.000000T0000Z-160711T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
300 PM MST SUN JUL 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF
NORTHERN ARIZONA... 

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF NORTHEASTERN ARIZONA...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING. 

* AFFECTED AREA...LITTLE COLORADO RIVER VALLEY NORTHEASTWARD TO
  THE CHUSKA MOUNTAINS AND DEFIANCE PLATEAU...

* 20 FOOT WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS FROM 35 TO 40
  MPH BOTH TODAY AND MONDAY AFTERNOON.

* RELATIVE HUMIDITY...7 TO 15 PERCENT BOTH TODAY AND MONDAY
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

PLEASE NOTIFY FIELD CREWS OF THIS FIRE WEATHER WATCH.

&&

$$

AZZ104>107-109-110-139-110300-
/O.CON.KFGZ.FW.W.0008.000000T0000Z-160711T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
300 PM MST SUN JUL 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF NORTHERN
ARIZONA...

* AFFECTED AREA...PRIMARILY THE NORTHERN PORTIONS OF COCONINO... 
  APACHE AND NAVAJO COUNTIES. 

* 20 FOOT WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS FROM 35 TO 
  40 MPH. 

* RELATIVE HUMIDITY...7 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
047 
WWUS85 KFGZ 110237
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
737 PM MST SUN JUL 10 2016

AZZ111>114-140-111045-
/O.CON.KFGZ.FW.W.0008.000000T0000Z-160711T0300Z/
/O.CON.KFGZ.FW.A.0003.160711T1800Z-160712T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
737 PM MST SUN JUL 10 2016

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM MST THIS
EVENING.

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR MUCH OF NORTHERN ARIZONA...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING.

* AFFECTED AREA...LITTLE COLORADO RIVER VALLEY NORTHEASTWARD TO 
  THE CHUSKA MOUNTAINS AND DEFIANCE PLATEAU... 

* 20 FOOT WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS FROM 35 TO 40
  MPH.

* RELATIVE HUMIDITY...7 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

PLEASE NOTIFY FIELD CREWS OF THIS FIRE WEATHER WATCH.

&&

$$

AZZ104>107-109-110-139-110345-
/O.CON.KFGZ.FW.W.0008.000000T0000Z-160711T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
737 PM MST SUN JUL 10 2016

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM MST THIS
EVENING...

WINDS HAVE DECREASED ACROSS NORTHERN ARIZONA AND NO LONGER MEET
RED FLAG WARNING CRITERIA...THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jul 9, 9:21 AM MST, 5 hours earlier.

Area forecast discussion, Jul 9, 9:21 AM MST, 5 hours before
Area Forecast Discussion
National Weather Service Flagstaff AZ
921 AM MST SAT JUL 9 2016

.SYNOPSIS...A dry southwest flow regime will remain over northern
Arizona through Friday with fair and breezy weather on the way. A
passing weather disturbance will bring stronger winds from Sunday
into Monday producing a heightened fire weather threat.

&&

.DISCUSSION...Models promise that low pressure will remain
centered over the Pacific Northwest with high pressure stretching
across Texas/northern Mexico into next weekend. This pattern will
continue to bring near normal daytime temperatures, breezy daytime
winds and dry weather.

The only real concern weather wise is a heightened fire weather
threat on Sunday and Monday. A shortwave trough will brush
Arizona bringing southwest winds of 15 to 25 mph gusting to 30 to
40 mph from the Mogollon Rim northward each day. The strongest of
these winds will be on Sunday where a Fire Weather Watch is in
effect.

Looking to the future...A few model runs hinting at the return of
the monsoon by late next weekend but others continue the dry
weather. Keep your fingers crossed.

&&

.AVIATION...For the 12Z package...Expect VFR conditions and clear
skies for the 24 hour forecast period. SW sfc winds 15-25kts most
areas from 18z-01z today. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A trough moving through the northern Great Basin
this weekend will bring windy and dry conditions to the area. The
windiest day will be Sunday, a Fire Weather Watch has been issued
for the northern portions of the district.

Monday through Wednesday...Dry weather will continue with less
wind and near average temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Sunday morning
through Sunday evening FOR AZZ104>107-109>114-139-140.

&&

PUBLIC...McCollum/Bohlin
AVIATION...KD/Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 9, 6:53 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
653 AM MST SAT JUL 9 2016

AZZ004>018-037>040-100630-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
653 AM MST SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY AFTERNOON, STRONGER WINDS WILL LEAD TO AN ELEVATED
THREAT FOR CRITICAL FIRE WEATHER CONDITIONS NORTH OF THE
INTERSTATE 40 CORRIDOR ON SUNDAY LATE MORNING THROUGH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Arizona, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.